Alert archive / Colorado / Winter Storm Warnings in 2019

Winter Storm Warning 12, NWS Pueblo, CO

April 22, 2019Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this winter storm warning at Apr 22, 2019, 3:58 AM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Apr 22, 2019, 12:00 PM MDT. It was in force for 24 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 2019, 3:58 AM MDT (09:58 UTC)
In effect from
Apr 22, 2019, 12:00 PM MDT
Expired
Apr 23, 2019, 12:00 PM MDT
In force
24 hr
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:00 AM MDTSNOW 127 Ssw Spanish Peaks, CO1.25 LIQUID EQUIVALENT. 8900 FEET ELEVATION. FELL BETWEEN 5 PM MONDAY AND 3 AM TUESDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS45 KPUB 220958
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
358 AM MDT Mon Apr 22 2019

COZ075-221800-
/O.NEW.KPUB.WS.W.0012.190422T1800Z-190423T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
358 AM MDT Mon Apr 22 2019

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON MDT
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 
  inches expected.

* WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...From noon today to noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be very difficult to
  impossible due to heavy snow and poor visibilities, 
  particularly this evening through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-080-221800-
/O.NEW.KPUB.WW.Y.0025.190422T1800Z-190423T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
358 AM MDT Mon Apr 22 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO NOON MDT
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches expected.

* WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet 
  and Wet Mountains Above 10000 Feet.

* WHEN...From noon today to noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be difficult at times due to
  heavy snow and poor visibilities at times across the higher
  mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
5 follow-up statements
157 
WWUS45 KPUB 221728
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1128 AM MDT Mon Apr 22 2019

COZ075-230130-
/O.CON.KPUB.WS.W.0012.190422T1800Z-190423T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
1128 AM MDT Mon Apr 22 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 
  16 inches expected.

* WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible due to heavy snow and poor visibilities, 
  particularly this evening through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-080-230130-
/O.CON.KPUB.WW.Y.0025.190422T1800Z-190423T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
1128 AM MDT Mon Apr 22 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 10 
  inches expected.

* WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet 
  and Wet Mountains Above 10000 Feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be difficult due to heavy snow
  and poor visibilities across the higher mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
442 
WWUS45 KPUB 222059
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MDT Mon Apr 22 2019

COZ075-230500-
/O.CON.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
259 PM MDT Mon Apr 22 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Heavy snow. Total snow accumulations of 8 to 16 inches.

* WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be very difficult to
  impossible due to heavy snow and poor visibilities, particularly through
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-080-230500-
/O.CON.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
259 PM MDT Mon Apr 22 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Snow. Total snow accumulations of 5 to 10 inches.

* WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet 
  and Wet Mountains Above 10000 Feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be difficult due to heavy 
  snow and poor visibilities across the higher mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
949 
WWUS45 KPUB 230156
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
756 PM MDT Mon Apr 22 2019

COZ075-231130-
/O.CON.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
756 PM MDT Mon Apr 22 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Heavy snow. Total snow accumulations of 8 to 16 inches.

* WHERE...Southern Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible due to heavy snow and poor visibilities, 
  particularly through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-080-231130-
/O.CON.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
756 PM MDT Mon Apr 22 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TUESDAY...

* WHAT...Snow. Total snow accumulations of 5 to 10 inches.

* WHERE...Northern Sangre de Cristo Mountains Above 11000 Feet 
  and Wet Mountains Above 10000 Feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be difficult due to heavy 
  snow and poor visibilities across the higher mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
012 
WWUS45 KPUB 231033
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
433 AM MDT Tue Apr 23 2019

COZ075-231800-
/O.CON.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
433 AM MDT Tue Apr 23 2019

...A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT 
TODAY...

* WHAT...Snow...moderate to heavy at times this morning with
  additional snow accumulations of 2 to 5 inches anticipated.

* WHERE...Southern Sangre de Cristo mountains above 11000 feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be very difficult due to
  moderate to heavy snow at times and poor visibilities this 
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ073-080-231800-
/O.CON.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
433 AM MDT Tue Apr 23 2019

...A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

* WHAT...Snow...with additional snow accumulations of 1 to 3 
  inches anticipated this morning.

* WHERE...Northern Sangre de Cristo mountains above 11000 feet and
  the Wet mountains above 10000 feet.

* WHEN...Through noon MDT Tuesday.

* ADDITIONAL DETAILS...Travel could be difficult due to snow and 
  poor visibilities across the higher mountains this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
049 
WWUS45 KPUB 231756
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1156 AM MDT Tue Apr 23 2019

COZ075-231900-
/O.EXP.KPUB.WS.W.0012.000000T0000Z-190423T1800Z/
Southern Sangre de Cristo Mountains Above 11000 Feet-
1156 AM MDT Tue Apr 23 2019

...WINTER STORM WARNING WILL EXPIRE AT NOON MDT TODAY...

Periods of light to moderate snow will continue over the mountain
peaks into this afternoon. Little to no additional accumulations
are expected.

$$

COZ073-080-231900-
/O.EXP.KPUB.WW.Y.0025.000000T0000Z-190423T1800Z/
Northern Sangre de Cristo Mountains Above 11000 Feet-
Wet Mountains Above 10000 Feet-
1156 AM MDT Tue Apr 23 2019

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY...

Periods of light to moderate snow will continue over the mountain
peaks into this afternoon. Little to no additional accumulations
are expected.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm warning went out at Apr 21, 11:19 PM MDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 21, 11:19 PM MDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 PM MDT Sun Apr 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 247 PM MDT Sun Apr 21 2019

Currently...radar shows showers and thunderstorms early this
afternoon, especially over the mountains, and across the Palmer
Divide region.  Stronger storms may be capable of producing small
hail and strong straight line winds in addition to lightning.  Right
now the strongest storm is out over Kiowa County, tracking east just
south of Eads.  Current model trends have been north with showers
and thunderstorms for this evening.  Breezy southwest winds have
developed over the San Luis Valley, east across the plains.  Gusts
near 30 mph are likely into this evening.  Temperatures have been
warm, with generally 70s across much of the region, with a few lower
80s out near La Junta and Lamar.

Tonight...an upper level disturbance is currently lifting northeast
across Colorado and will exit into the Central Plains later this
evening.  A cold front, from the Palmer Divide, into Kiowa County is
not forecast to move much through this afternoon, before making a
push south across the plains this evening.  The main forecast
challenge will be how widespread and how far south convection makes
it on the plains.  Current model solutions keep a bulk of the
precipitation north, but would not be surprised to see a bit more
shower and thunderstorm activity further south.  The main threats
with any thunderstorms will be winds gusting to near 60 mph and hail
up to dime size.  Lightning will also be a concern.  Models in good
agreement with thunderstorms dissipating after sunset, with low
level flow turning more northeasterly.  This upslope flow will
produce low stratus after midnight into the Monday morning hours.

Snow looks to remain confined to the higher elevations through
tonight.  Generally one to three inches of accumulation may be
possible, especially above 11 kft over the Central Mountains.  Given
the convective nature, locally higher snowfall totals may be
possible.

Monday...low level upslope flow will continue across the region
through Monday evening.  Models in good agreement with showers and
isolated thunderstorms throughout the day, especially west of I-25.
Convective feedback in the higher resolution models is likely
contaminating rainfall totals, but a few locations could see periods
of moderate rainfall through Monday.  Snow levels will continue to
be high, with a few inches possible above 10 kft.  The potential for
locally heavy snowfall will remain possible, especially over the
Eastern Mountains.  Temperatures will cooler across the region with
clouds remaining locked in place.  Highs will likely only top out in
the 50s, with perhaps a few lower 60s out near the Kansas border.
Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM MDT Sun Apr 21 2019

Main area of convection over the southern mountains Monday evening
will organize into an MCS and slide se through ne NM and the TX
Panhandle overnight, while precip fades away farther north as
instability diminishes. Most models then lift a rather strong
upper wave northward through ern NM into sern CO early Tue
morning, which may keep precip going along the NM border into
midday Tue, though convective evolution Mon evening to our south
may play a major role in how much precip actually develops
overnight in CO. Snow levels will fall toward 7k feet by early Tue
morning, leading to some slushy accums below timberline over the
srn Sangres/Spanish Peaks, while highest elevations above 10k feet see
several inches. On Tue, NAM lifts band of precip on the plains
northward toward the Arkansas River through the day, while other
models keep best lift farther south toward the NM border. Given
lack of instability, will keep precip chances in the sct range
across most of the region Tue, with likely chances limited to
the srn mountains/Raton Mesa. Max temps will continue on the cold
side, though nrn portions of the area may see sun by afternoon,
which will boost readings somewhat versus Monday's numbers.

Upper ridge builds late week into the weekend as upper low
departs, though residual moisture will likely keep isolated
afternoon/evening tsra in the forecast mainly over the mountains
Wed-Fri. Not expecting much rainfall from any storms as low
levels look fairly dry. Next wave then races quickly through the
area over the weekend, though air mass never moistens much, which
will likely limit convection. Max temps will rapidly warm from
Wed onward, reaching well above average levels at most locations
from Thu into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1051 PM MDT Sun Apr 21 2019

Conditions are expected to deteriorate during this period as a
moist weather system moves into the region.

KALS...

VFR until about 21 UTC tomorrow afternoon, then expect low cigs
and rain to move into the taf site, precip will likely change over
to snow by early evening with accumulating snow possible.

KCOS...

Showery weather expected through the period. MVFR cigs likely
towards sunrise lasting into late morning. OVC cigs likely in the
afternoon with showers but cigs should be VFR. MVFR cigs will
likely return tomorrow evening.

KPUB...

Should mostly be VFR through the period. Some MVFR cigs possible
early tomorrow morning after sunrise lasting into mid morning then
VFR. Low cigs will with MVFR conditions will be possible tomorrow
evening along with some showers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Apr 21, 10:53 PM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1053 PM MDT Sun Apr 21 2019

COZ058>089-093>099-230500-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1053 PM MDT Sun Apr 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow showers will be confined to higher mountain peaks tonight
which could pick up some localized snow accumulations of 1 to 2
inches above 11000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow, generally above 9,000 feet is expected from Monday into
Tuesday, with storm total snow amounts in excess of 6 inches
possible.

In addition, isolated primarily higher terrain afternoon and
evening thunderstorms, capable of producing moderate to heavy
precipitation, gusty winds and small hail are expected from
Monday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and plains this afternoon and evening.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:58 AM MDTWinter Weather AdvisoryPUBAlamosa, Costilla, Custer, Fremont, Huerfano, Pueblo and 1 more32 hr
Apr 22, 3:19 PM MDTAreal Flood AdvisoryPUBHuerfano3 hr

Nearby

Winter Storm Warnings in Colorado, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.